Hypoglycemia

Hypoglycemia is defined as low blood sugar (low blood glucose to be precise).  Symptoms of hypoglycemia include hunger, sweating, tremulousness and, if severe, confusion, disorientation or even loss of consciousness.

Low blood glucose is typically considered to be a blood glucose level of less than 4 mmol/L but this is somewhat arbitrary since many people - in the absence of any ailment at all - may have blood glucose readings below that from time to time.


Being At Risk Of Hypoglycemia

Despite what many people (mistakenly) think, diabetes does not cause hypoglycemia. It is certain treatments for diabetes that can cause hypoglycemia. In particular it is sulfonylurea medications (glyburide, glibenclamide, gliclazide, glimepride), glinides (repaglinide, nateglinide), and, most commonly, insulin that can lead to low blood glucose. In the absence of blood-glucose lowering medication, your diabetes will not cause you to have hypoglycemia.

Another misconception is that having had hypoglycemia earlier in one's life will later lead to diabetes. First, hypoglycemia as a disease entity rarely occurs (most people who have been diagnosed as having hypoglycemia in fact do not have this), and second, those rare people who actually do have hypoglycemia as a disease entity are not predisposed to later getting diabetes.

If you are at risk of hypoglycemia - especially if you are taking insulin therapy and particularly if you have hypoglycemia unawareness (which I discuss below) - you should wear a medical alert identification bracelet (or necklace, or at the very least carry a medical alert wallet card) that says the word "diabetes." That way, if you were to pass out from low blood glucose, passers-by would be less likely to simply pass you off as being inebriated and will be more likely to summon emergency personnel. Also, it will allow emergency personnel to immediately know that you likely are low and need emergency treatment for hypoglcemia. Not to be ignored is the important fact that if you are hypoglycemic and driving erratically, the police pulling you over will know that there's a medical emergency going on and you're not driving under the influence. (I know of more than one person who was about to be put in handcuffs and arrested for drunk driving only to then have the police officer notice the medical alert and realize the person wasn't drunk, they needed a paramedic.)



Treating Hypoglycemia

Most episodes of hypoglycemia are mild and easily treated.  The CDA recommends the following treatment strategy if your blood glucose is less than 4 mmol/L:

  1. Eat or drink 15 grams of a fast-acting carbohydrate such as:
    • 4 Dex 4 tablets (consuming 4 of these will provide 16g of glucose which is essentially the same as the recommended 15g) or
    • 3/4 cup (175 mL) of juice or regular (not diet) pop or
    • 3 tsp (15 ml) honey or maple syrup; or 3 tsp (15 ml) of table sugar dissolved in water or
    • 7 jelly beans
  2. Wait 15 mintues, and then retest your blood. If your blood glucose is still less than 4 mmol/L, ingest another 15g of fast-acting carbohydrate (as listed in the previous step).
  3. If your next meal is more than one hour away, or you are going to be physically active, eat a snack, such as half a sandwich or cheese & crackers. The snack should contain 15g of carbohydrate and a source of protein.
Treating Severe Hypoglycemia

If an episode of hypoglycemia is so bad that it has made you unable to treat it without someone assisting you (this is called severe hypoglycemia), you should be given an injection of a substance called glucagon (pictured at left).  Note that it is not you that would be giving the glucagon (you're so hypoglycemic you're either confused or unconscious); it would be someone else that is giving it to you. Therefore, when you are taking your prescription for glucagon with you to the pharmacy, take with you the person (or persons) that would be most likely to be the one to give it to you (this would typically be a family member) so that the pharmacist can teach them how to administer it. The person treating you for an episode of severe hypoglcyemia should also call 9-1-1. (Also, some people simply cannot muster the wherewithawl to administer glucagon; in that case they should simply call 9-1-1.)

The person treating you for an episode of severe hypoglycemia should not try to put sugar or any other type of food or liquid in your mouth. You could choke on it! This is a common mistake that well-meaning people often do in this situation. Make sure you tell your family members (and, if necessary, your workmates) not to do this if ever they are called upon to treat your severe hypoglycemia.


Hypoglycemia Unawareness

The limiting factor when it comes to managing diabetes with insulin therapy is the occurence of hypoglycemia. That is, in order to get blood glucose readings to be consistently (or fairly consistently) within target with insulin therapy it is easy to overshoot the mark and have blood glucose levels fall below 4 mmol/L. If hypoglycemia occurs often enough it can lead to loss of the warning symptoms (hunger, sweating, palpitations, tremor, and so on) that would normally alert someone that they're low; this is called hypoglycemia unawareness. (The other main situation that can lead to hypoglycemia unawaress is very longstanding diabetes in and of itself.)

The danger of hypoglycemia unawareness is that if you don't have symptoms when you're low you will not recognize that you're low and thus will not treat yourself. As a result you may have episodes of severe hypoglycemia wherein you become confused or even lose consciousness.

Thankfully, if your hypoglycemia unawareness is on the basis of overly frequent hypoglycemia (as opposed to being due to very longstanding diabetes in and of itself) it is usually reversible.  The way to reverse this problem and restore hypoglycemia awareness (i.e., making you aware again of when yourblood sugar is low) is to avoid any and all hypoglycemia for at least a few weeks. To do this typically requires substantially (typically in the order of 20 to 40 percent) cutting back on your insulin doses and letting your blood glucose levels run 7 to 12 mmol/L. After having done that for a few weeks, you can gradually increase your insulin doses until your blood glucose levels are back into target (which for most people should be 4 to 7 before meals, 5 to 10 two hours after meals - for some people 5 to 8 two hours after meals) at which point if you again experince hypoglycemia you will likely recognize symptoms (and therefore be able to treat it yourself).

Please refer to my disclaimer before you follow the preceding advice.  It may not pertain to your specific case.  Speak to your doctor or diabetes educator for recommendations specific to your situation.

Because hypoglycemia can affect driving performance (even mild low blood sugar can do this, by the way), if you are at all prone to hypoglycemia unawareness you should test your blood sugar level before you drive and then hourly if you're going to be driving for an extended period of time. Never, ever, drive if you are hypoglycemic. There's an old, but apt expression: "Don't drive if you're under 5." Also, always be sure to have immediately available and accessible something to treat yourself if you experience hypoglycemia. Note: your trunk and your glove box are not good options! Your pocket is a good option. (And speaking of immediate availability of treament for hypoglycemia, always carry something with you when you are flying - do not pack it in your stowed luggage and do not put it in the overhead bin; keep it on your person.)

If you are prone to severe hypoglycemia you might wish to consider using a glucose sensor.  Glucose sensors measure the glucose level just under the skin surface (typically, of your abdomen) using a tiny probe that you insert and leave in place for a few days.  The glucose level is then displayed on a pager-size device you wear (or, if you are using a certain type of pump, the result is displayed right on the pump) and, basically, gives you a continuous readout of where your glucose levels are at.  It has alarms so that if you are heading low it will alert you so that you can take corrective action.  It (like any technology) is not perfect, but it is typically very accurate and for some people with recurring severe hypoglycemia, can even be life-altering..